E-Cigarette or vaping product use-associated lung injury. - GreenMedInfo Summary
E-Cigarette or Vaping Product Use-Associated Lung Injury: A Severe Case That Responded to Corticosteroid Treatment.
Cureus. 2020 Nov 18 ;12(11):e11544. Epub 2020 Nov 18. PMID: 33365213
Vaping is associated with an increased risk of lung injury; however, each case of vaping-associated lung injury leads to varying degrees of lung injury, and the response to therapy can be heterogeneous. Corticosteroid use has been suggested as a treatment for lung injuries associated with vaping. We report a case of e-cigarette or vaping product use-associated lung injury (EVALI) that resulted in acute hypoxic respiratory failure. A 20-year-old woman presented with complaints of sore throat, dry cough, shortness of breath, and pleuritic chest pain. The patient admitted to vaping regularly for the past three years. The patient was found to be severely hypoxemic with respiratory distress and was intubated shortly after her arrival at the emergency department. She was treated with a short course of corticosteroids with tapering of the dose based onher response with significant improvement, and she was extubated on the seventh day of her admission. EVALI is a syndrome associated with severe lung injury that results in acute respiratory failure that is clinically indistinguishable from acute respiratory distress syndrome, and it is largely a diagnosis of exclusion. The use of systemic corticosteroids in treating these patients should be considered after excluding an infectious etiology.